Holistica

Withdrawal symptoms after antidepressants. What to know before stopping medications

What are withdrawal symptoms after antidepressants? What is SSRI discontinuation syndrome, when do symptoms appear after stopping medications and how to discuss this with your psychiatrist.

Withdrawal symptoms after antidepressants. What to know before stopping medications

Withdrawal symptoms after antidepressants — what is it at all

After stopping antidepressants some people experience so-called withdrawal syndrome — the sudden onset of unpleasant physical and psychological symptoms that usually begin within a few days of dose reduction or stopping the drug. This is not “addiction” in the classic sense, but the brain’s reaction to too-rapid withdrawal of a substance it has adapted to.

Most often withdrawal symptoms after antidepressants occur with abrupt or too-rapid dose reduction after long-term use, particularly with SSRIs and SNRIs (e.g. paroxetine, venlafaxine). Slow, planned discontinuation with a doctor significantly reduces the risk and severity of these complaints.

Typical withdrawal symptoms after antidepressants

The presentation varies, but in clinical practice the most common symptoms are:

  • Physical symptoms

    • dizziness, a sensation of “swaying” or “unreality”,

    • “brain zaps” — brief, unpleasant electric-like sensations,

    • flu-like symptoms: muscle aches, chills, fatigue, sweating,

    • nausea, diarrhea, reduced appetite.

  • Psychological symptoms

    • sudden worsening of anxiety, restlessness, irritability,

    • mood swings, tearfulness, sudden “outbursts”,

    • sleep disturbances — difficulty falling asleep, nighttime awakenings, vivid dreams, nightmares,

    • a feeling of “brain fog”, difficulty concentrating.

In SSRI discontinuation syndrome these symptoms often appear quickly (within a few days) after a dose change and typically have a fluctuating course — they intensify, then subside. This contrasts with a “classic relapse” of depression, which usually develops more slowly over weeks.

SSRI discontinuation syndrome — how it differs from relapse

This is one of the key questions: is what I feel withdrawal symptoms or “my depression/anxiety is back”?

Some practical differences:

  • Onset time

    • withdrawal symptoms: usually within a few days of dose reduction or stopping,

    • relapse: rather a buildup over weeks, not hours or 1–2 days.

  • Symptom profile

    • SSRI discontinuation syndrome: somatic symptoms (dizziness, “brain zaps”, flu-like symptoms) predominate, plus anxiety, irritability, sleep disturbances,

    • relapse of depression/anxiety: the previously known episode symptoms dominate (sadness, anhedonia, rumination, intense anxiety, symptoms that are stable or worsening).

  • Response to returning to the previous dose

    • with withdrawal syndrome — symptoms often subside relatively quickly after returning to the prior dose;

    • with relapse — simply returning to the dose does not always bring quick relief, because the illness has redeveloped.

These differences are not always clear in real life, so attempts to self-manage dosing can be risky. This is where a calm conversation with a doctor — in-person or as a online psychiatric consultation — is helpful.

Why withdrawal symptoms after antidepressants appear

The brain adapts to the long-term presence of the drug — receptor sensitivity and neurotransmitter release patterns change. When the drug is reduced too quickly, the nervous system “can’t keep up” with adapting to the new situation. This is the neurobiological basis of withdrawal symptoms.

Withdrawal from antidepressants is more likely if:

  • the medication was taken at a high dose for a long time,

  • it was used for many months or years,

  • the dose reduction was too rapid (e.g. “half a tablet for 2 weeks and stop”),

  • chronic stress, lack of sleep or other burdens were present simultaneously.

That is why there is growing support for slower, “hyperbolic” tapering — smaller percentage steps, especially at lower doses, instead of simply splitting tablets in half.

How to plan a safer discontinuation — general rules

There is no single scheme for everyone, but several rules recur in the literature and clinical practice:

  • Do not stop “overnight” if you have taken a drug for longer than a few weeks.

  • Always discuss the plan with your treating doctor — in a visit or an e‑visit with a psychiatrist.

  • For drugs with a short half-life (e.g. some SSRIs/SNRIs) consider slower tapering.

  • Observe: what is “new” (dizziness, zaps, flu-like symptoms) vs what resembles your previous depression/anxiety.

  • Plan the taper for a time that does not coincide with major life crises, projects or job changes.

These are not concrete dose recommendations — those must be determined by the doctor, who takes responsibility for the overall treatment. A good setting for such a conversation is also a psychiatrist online (telepsychiatry, online psychiatric consultation), especially if it is hard for you to travel to a clinic.

When withdrawal symptoms require urgent contact

Urgent contact with a doctor (or the emergency department if there is no direct access to a psychiatrist) is required for among others:

  • intensified suicidal thoughts, a feeling that “I can see no way out”,

  • severe agitation, aggression, behaviours that were not previously present,

  • psychotic symptoms (delusions, hallucinations),

  • severe somatic symptoms (e.g. strong palpitations, marked blood pressure elevation, disorientation).

In such situations the priority is not a neat differentiation between SSRI discontinuation syndrome and relapse, but safety and rapid medical assessment.

The psychiatrist’s role — holistic psychiatry online

For many people the real problem is not stopping antidepressants itself, but that the topic was never calmly discussed before. In the Holistica — holistic psychiatry online model (psychiatry online Łódź / for all of Poland) the conversation about the treatment plan also includes:

  • why medications are used in your situation,

  • how long they may be needed on a planned basis,

  • possible future scenarios (maintaining dose vs slow reduction if stable improvement occurs),

  • which withdrawal symptoms after antidepressants may appear and what to do then.

The aim is not to encourage self-directed “cleansing the body of drugs” but to make conscious, safe decisions — fully considering your history, current condition, lifestyle and nervous system.

Selected references

  • Horowitz M.A., Taylor D. “Tapering of SSRI treatment to mitigate withdrawal symptoms.” The Lancet Psychiatry.

  • Therapeutics Initiative. “How to stop antidepressants.” Therapeutics Letter.

  • van Leeuwen E. et al. “Clinical practice guideline recommendations on tapering and discontinuing antidepressants for depression: a systematic review.” Canadian Medical Association Journal.

  • Davies J., Read J. “A systematic review into the incidence, severity and duration of antidepressant withdrawal effects.” Addictive Behaviors.

  • Recent reviews and deprescribing guidelines on SSRI/SNRI withdrawal and tapering strategies.

Knowledge

You may also be interested in